Hail, Hall
- When
- July 11, 7:46 PM CST
- Where
- Hall County, 2.95 mi SE of Doniphan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.740, -98.330
A surface cold front moving across the plains provided a focus for thunderstorm development across south central Nebraska during the late evening hours. Some thunderstorms brought 60 to 70 mph winds, along with penny to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface cold front moving across the plains provided a focus for thunderstorm development across south central Nebraska during the late evening hours. Some thunderstorms brought 60 to 70 mph winds, along with penny to quarter size hail. Thayer and Fillmore Counties were hardest hit by the strong winds, with damage reported in the towns of Bruning, Strang, and Ohiowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 11, 5:26 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 626 PM CDT FRI JUL 11 2008 .AVIATION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD MOVING COLD FRONT. THE MAIN QUESTION IS WILL THE COVERAGE OF STORMS INCREASE ENOUGH TO BRING A CHANCE OF THUNDERSTORMS TO THE KGRI TERMINAL LOCATION. THE LATEST RUC13 SUGGESTS THAT STORMS WILL INDEED FILL IN ALONG THE FRONTAL BOUNDARY...SO WILL CONTINUE TO CARRY A TEMPO GROUP FOR THUNDERSTORMS THIS EVENING. DEBATED WHETHER OR NOT ADDITIONAL STORMS WILL DEVELOP LATER TONIGHT BEHIND THE SURFACE FRONT...AND AFTER LOOKING AT SEVERAL DIFFERENT SHORT TERM FORECAST MODELS IT APPEARS THERE IS ENOUGH AGREEMENT TO AT LEAST GO WITH A PROB30 GROUP LATE TONIGHT. ONCE THE STORMS END...VFR CONDITIONS WILL AGAIN PREVAIL. && .PREV DISCUSSION... /ISSUED 302 PM CDT FRI JUL 11 2008/ SHORT TERM...THIS EVENING THROUGH SUNDAY 12Z. PRIMARY FOCUS WILL BE ON THE CHANCE OF THUNDERSTORMS AND POSSIBLE SEVERE WEATHER THIS EVENING INTO TONIGHT AND THEN A NOTICEABLE COOL DOWN FOR SATURDAY. A STRONG COLD FRONT FOR THIS TIME OF YEAR IS TRACKING SOUTHEAST THROUGH SOUTH DAKOTA...AND NORTH CENTRAL NEBRASKA EARLY THIS AFTERNOON. NORTHWEST WINDS OF 30 TO 45 MPH AND TEMPERATURES IN THE 70S ARE PREVALENT BEHIND THE FRONT OVER WESTERN SOUTH DAKOTA. TEMPERATURES AHEAD OF THE COLD FRONT OVER KANSAS AND SOUTHERN NEBRASKA WERE MUCH WARMER...IN THE 90S FOR MOST LOCATIONS. THERE IS ALSO A NOTEWORTHY MOISTURE DIFFERENCE ON EITHER SIDE OF THE FRONT WITH DEWPOINTS IN THE 70S AHEAD OF THE FRONT AND ONLY IN THE 30S BEHIND THE FRONT OVER THE NEBRASKA PANHANDLE. WATER VAPOR IMAGERY IS SHOWING A DECENT SHORT WAVE TRACKING ACROSS NORTH DAKOTA INTO MINNESOTA...WHICH WILL STAY WELL NORTH OF OUR CWA. THEREFORE...ANY HOPE FOR THUNDERSTORMS THIS FAR SOUTH WILL PRIMARILY BE TIED TO CONVERGENCE ALONG THE COLD FRONT. THERE WILL BE SOME POST FRONTAL LIFT IN ASSOCIATION WITH THE UPPER TROUGH BUT THE PRIMARY FOCUSING MECHANISM ACROSS OUR CWA WILL THE FRONTAL BOUNDARY. SPC MESOSCALE ANALYSIS OF THE MIXED LAYER CAPE/CIN IS SHOWING A RATHER SUBSTANTIAL CAP STILL IN PLACE OVER THE CWA AT 19Z WITH A SLIGHT WEAKENING ALONG THE FRONT OVER THE SANDHILLS. 700MB TEMPERATURES ACROSS OUR CWA AT 19Z WERE VERY HIGH...RUNNING FROM 14 TO 16C. THIS LAYER OF WARM AIR ALOFT WILL DELAY THUNDERSTORM DEVELOPMENT UNTIL LATE AFTERNOON OR EARLY EVENING...AND POSSIBLY HINDER THE OVERALL AREAL COVERAGE OF THUNDERSTORMS. HOWEVER...EXPECT SUBSTANTIAL CONVERGENCE ALONG THE FRONT AND WILL CONTINUE TO GO WITH LIKELY POPS WITH THE THINKING THAT THE CAP WILL EVENTUALLY BREAK THIS EVENING PROVIDING FOR A MORE WIDESPREAD THUNDERSTORM EVENT. COOL DRY AIR FOR THIS TIME OF YEAR THEN FUNNELS INTO THE REGION EARLY SATURDAY MORNING WITH HIGHS ONLY REACHING TO AROUND 80 OR PERHAPS THE LOWER 80S UNDER MOSTLY SUNNY SKIES. QUIET AND SEASONABLY COOL WEATHER WILL CONTINUE INTO SATURDAY NIGHT WITH NORTHWESTERN ZONES SEEING LOW TEMPERATURES SUNDAY MORNING NOT FAR FROM RECORD VALUES. LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERNS WILL BE CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AND TEMPERATURES. A SURFACE HIGH PRESSURE SYSTEM REMAINS ACROSS THE AREA FOR SUNDAY AND MOVES TO THE EAST OF MONDAY. THIS HIGH PRESSURE SYSTEM SHOULD KEEP THE AREA DRY AS WELL AS ALLOW FOR COOLER NIGHTS. AFTER THE HIGH PRESSURE SYSTEM MOVES TO THE EAST ON MONDAY WINDS TURN TO THE SOUTH. ANOTHER UPPER WAVE MOVES THROUGH THE REGION MONDAY...BUT WITH LITTLE TIME TO ALLOW THE MOISTURE TO RETURN TO THE REGION...THERE WILL BE LITTLE MOISTURE IN THE AREA TO WORK WITH AND EXPECT THAT DRY CONDITIONS WILL PREVAIL THROUGH TUESDAY NIGHT. ANOTHER UPPER WAVE MOVES THROUGH THE REGION WEDNESDAY. WITH SOUTHERLY WINDS FOR A COUPLE OF DAYS THERE WILL BE AN INCREASE IN MOISTURE ACROSS THE AREA...BUT THE SURFACE LOW REMAINS TO THE WEST SO THERE IS A CHANCE FOR SOME THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. ZONAL FLOW CONTINUES ACROSS THE AREA THROUGH FRIDAY WITH SEVERAL SHORT WAVES SLIDING THROUGH. THE SURFACE LOW WOBBLES AROUND TO THE WEST OF THE FORECAST AREA THROUGH MUCH OF THIS PERIOD AND EACH OF THESE SHORT WAVES HAS THE POTENTIAL TO PRODUCE SOME THUNDERSTORMS AROUND THE AREA THURSDAY AND FRIDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 306 PM CDT FRI JUL 11 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 306 PM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING INTO TONIGHT...AS A COLD FRONT MOVES SOUTH THROUGH THE AREA. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL TO THE SIZE OF GOLF BALLS...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. THUNDERSTORMS ARE EXPECTED TO FORM NORTH OF HIGHWAY 30 IN NEBRASKA BETWEEN 5 AND 8 PM. THESE STORMS WOULD THEN TRACK SOUTHEAST INTO FAR SOUTHERN NEBRASKA AND NORTH CENTRAL KANSAS DURING THE EVENING AND OVERNIGHT HOURS. ALTHOUGH CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...A LAYER OF WARM AIR ALOFT COULD POTENTIALLY DELAY OR HINDER THUNDERSTORM DEVELOPMENT...WHICH COULD AFFECT THE OVERALL COVERAGE AND MAGNITUDE OF THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 753 PM CDT FRI JUL 11 2008 NEZ061-062-074-075-120130- ADAMS-BUFFALO-HALL-KEARNEY- 753 PM CDT FRI JUL 11 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA NORTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GIBBON...OR 16 MILES EAST OF KEARNEY...AND MOVING EAST AT 14 MPH. * THE THUNDERSTORM WILL BE NEAR... KENESAW BY 825 PM CDT PROSSER BY 830 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 288 AND 297. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 802 PM CDT FRI JUL 11 2008 NEZ074-084-120130- FRANKLIN-KEARNEY- 802 PM CDT FRI JUL 11 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHEASTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UPLAND...OR 25 MILES EAST OF HOLDREGE...AND MOVING EAST AT 23 MPH. * THE THUNDERSTORM WILL BE NEAR... CAMPBELL BY 825 PM CDT HEAVY RAIN AND DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 806 PM CDT FRI JUL 11 2008 NEZ061-074-120130- BUFFALO-KEARNEY- 806 PM CDT FRI JUL 11 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EXTREME SOUTH CENTRAL BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MINDEN...OR 9 MILES SOUTHEAST OF KEARNEY...AND MOVING SOUTHEAST AT 12 MPH. * THE THUNDERSTORM WILL BE NEAR... MINDEN BY 830 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 818 PM CDT FRI JUL 11 2008 NEZ062-063-074>076-120145- ADAMS-CLAY-HALL-HAMILTON-KEARNEY- 818 PM CDT FRI JUL 11 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF HASTINGS. NORTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA NORTHEASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANSEN TO PROSSER TO HEARTWELL...AND MOVING EAST AT 21 MPH. * THUNDERSTORMS WILL BE NEAR... HEARTWELL BY 825 PM CDT KENESAW BY 835 PM CDT TRUMBULL BY 845 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Accompanied by very heavy rain and winds estimated at 50 mph.
Public reports of damage include major tree damage and power outages.
Some tree damage reported across town.
Emergency Manager reportes some power poles bent over causing power outages as well as major tree damage in town. Winds caused debris from fields to hit a nearby house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122059, 122060, 122061, 122062, 122063, 122064.